Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the computational complexity of determining the solvability or unsolvability of the equation $ X\sp{2}-DY\sp{2}=-1$

Author: J. C. Lagarias
Journal: Trans. Amer. Math. Soc. 260 (1980), 485-508
MSC: Primary 10B05; Secondary 68C25
MathSciNet review: 574794
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The problem of characterizing those D for which the Diophantine equation $ {X^2}\, - \,D{Y^2}\, = \, - \,1$ is solvable has been studied for two hundred years. This paper considers this problem from the viewpoint of determining the computational complexity of recognizing such D. For a given D, one can decide the solvability or unsolvability of $ {X^2}\, - \,D{Y^2}\, = \, - \,1$ using the ordinary continued fraction expansion of $ \sqrt D $, but for certain D this requires more than $ \tfrac{1}{3}\,\sqrt D \,{(\log \,D)^{ - \,1}}$ computational operations. This paper presents a new algorithm for answering this question and proves that this algorithm always runs to completion in $ O({D^{1/4\, + \,\varepsilon }})$ bit operations. If the input to this algorithm includes a complete prime factorization of D and a quadratic nonresidue $ {n_i}$ for each prime $ {p_i}$ dividing D, then this algorithm is guaranteed to run to completion in $ O({(\log \,D)^5}\,(\log \,\log \,D)(\log \,\log \,\log \,D))$ bit operations. This algorithm is based on an algorithm that finds a basis of forms for the 2-Sylow subgroup of the class group of binary quadratic forms of determinant D.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 10B05, 68C25

Retrieve articles in all journals with MSC: 10B05, 68C25

Additional Information

Keywords: Computational complexity, binary quadratic forms, form class group, composition of forms, Pell's equation, Diophantine equation
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society